X

Cookies

Continue We want you to get the most out of using this website, which is why we and our partners use cookies. By continuing to use this site, you are agreeing to receive these cookies. You can find out more about how we use cookies here.

Thursday, 30 October 2014

Subscriptions  |  evouchers  |  Jobs  |  Property  |  Motors  |  Travel  |  Dating  |  Family Notices

Drug change before dinner lady’s death in hospital - inquest

An inquest is underway into the death of a 75-year-old woman at the West Cumberland Hospital in Whitehaven.

Dorothy Ross photo
Dorothy Ross

Dorothy Ross, a retired dinner lady, died on April 18 last year. She had fallen at her home in Cleator Moor Road, Whitehaven, the day before, fracturing her left hip and wrist, and was admitted into hospital to await hip surgery.

A five-day inquest into her death is taking place at the coroner’s court in Cockermouth.

Dr Michael Lewis assessed Mrs Ross in hospital and found she had pain in her hip and wrist, but no sign of a head injury.

Following admittance to the Kirkstone Ward she was looked at by Dr Elsadig Saeed and Dr Robert Johnston, from the cardiology team, about the administration of medication she needed prior to surgery.

However, the inquest was told the medication proposals were changed, on suggestion of nursing staff, to fit with hospital protocol.

Dr Johnston told the inquest a plan was recorded and put in place for Mrs Ross to be taken off the anticoagulant Warfarin – which she was already taking.

The inquest heard she would be given vitamin K to reverse the Warfarin’s effects, followed by a dose of the anticoagulant Heparin and subsequent hourly doses.

But, the inquest heard there was no documentation to record how long the Heparin should be administered after the vitamin K.

Staff nurses Joanne Fisher and Emma Law, who were not involved in initial talks with the doctors, said vitamin K was given and then Heparin one hour later as was “common practice”.

Mrs Law said: “I was told she was to receive vitamin K and to start the Heparin. We had the protocol there. I spoke to the pharmacist to ensure what we were doing was correct and we were following correct procedures.”

Blood tests were requested to be taken that night.

Nurse Belinda Fitzwilliam said during the night she tried to take numerous blood samples but was unable to do so. A doctor took the sample in the early hours of the next morning which was sent for testing. There was a delay in the results being returned.

Following Mrs Fitzwilliam’s evidence, coroner David Roberts said: “You had 14 other patients some of who were post-operative. It would seem from what you are saying that if you had more time you would have had time to chase the labs and record the observations,” he said.

When the blood results were returned the following morning, they showed high levels of Heparin and Mrs Ross was taken off it immediately, the inquest heard.

Soon after she could not be roused, stopped breathing and suffered a cardiac arrest. A CT scan showed she had bleeding inside her head and she died later that afternoon.

Dr Nigel Cooper, pathologist, concluded the cause of her death was acute subdural hematoma, where the blood collects between the skull and the brain. He said this was likely to be caused by a trauma or jolt.

The inquest continues.

SHARE THIS ARTICLE

News & Star What's On search





Vote

Boy bands, big bands, cover bands or tributes... how wide is your taste in music?

Anything apart from reality show winners

Still listening to older stuff. I find little new music to excite me

All music is a gift - I rule nothing out

Show Result

Hot jobs
Scan for our iPhone and Android apps
Search for:
NEWS & STAR ON: